Precautions Necessary When Taking Newly Marketed Medications

by

It takes many years and approximately $1 billion in research and development costs to bring a single drug to market. After a drug is brought to the marketplace, the fourth phase of drug development, also known as post-marketing surveillance begins (Clayton and Stock, 2004).

During this period, drugs are monitored for possible adverse effects. Of the new chemical entities approved by the FDA from 1975 to 1999, 10.2% of them acquired a new “black box warning” (very serious, potentially life-threatening) or were withdrawn from the market because of serious or fatal complications (Clayton and Stock, 2004).

A class of drugs commonly used to treat attention deficit hyperactivity disorder (ADHD) is among the most recent medications being scrutinized for adverse effects. In fact, a federal advisory panel recently recommended that several drugs used for ADHD should carry a “black box warning” cautioning patients of the increased risk of heart attack or stroke associated with the drugs (Stevens, 2006).

These claims are the result of a handful of sudden deaths among children and adults taking the drug. The individuals affected by these medications suffered cardiac events while taking the drugs. Because there haven’t been any long term studies conducted on these medications and their effects on the heart we really are not sure of the extent in which these medications can adversely affect patients (Stevens, 2006).

What can health professionals do to reduce the chances that patients will suffer from unpredicted drug side effects? Health practitioners should monitor their patients and ensure that they’re not suffering from adverse drug effects. If patient side effects are suspected, the practitioner should report all incidents. They should complete a MEDWATCH form whenever adverse effects are suspected (Clayton and Stock, 2004)

Health practitioners should also be sure to ask patients about any heart problems prior to taking medications for ADHD. In fact, I feel that it is prudent for the practitioner to inquire from the patient and/or patient’s guardian specifically if he or she has ever complained of any heart palpitations, shortness of breath or other symptom that could be related to a heart problem. Often times the reason people suffer from a drug’s adverse effects such as a cardiac event is because they do not verbalize the presence of any symptoms they may be experiencing.

Source: Dowshen, Steven, MD. (2006, February 10). FDA Panel Pushes for Warning on ADHD Drugs. Children’s Health News.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: